September  2018, 23(7): 2743-2762. doi: 10.3934/dcdsb.2018103

Periodic orbits of planar discontinuous system under discretization

1. 

School of Mathematics, Georgia Tech, Atlanta, GA 30332, USA

2. 

Dept. of Mathematics and Systems Analysis, Aalto University, Espoo, FI-00076, Finland

3. 

Dipartimento di Matematica, Univ. of Bari, I-70100, Bari, Italy

Received  February 2017 Revised  November 2017 Published  March 2018

Fund Project: Discussion on this work begun while the last two authors were visiting the School of Mathematics of Georgia Tech in Spring 2015, and it is dedicated to the memory of our beloved friend and co-author Timo Eirola who unfortunately never saw the end of this work

We consider a model planar system with discontinuous right-hand side possessing an attracting periodic orbit, and we investigate what happens to a Euler discretization with stepsize $ τ$ of this system. We show that, in general, the resulting discrete dynamical system does not possess an invariant curve, in sharp contrast to what happens for smooth problems. In our context, we show that the numerical trajectories are forced to remain inside a band, whose width is proportional to the discretization stepsize $ τ$. We further show that if we consider an event-driven discretization of the model problem, whereby the solution is forced to step exactly on the discontinuity line, then there is a discrete periodic solution near the one of the original problem (for sufficiently small $ τ$). Finally, we consider what happens to the Euler discretization of the regularized system rewritten in polar coordinates, and give numerical evidence that the discrete solution now undergoes a period doubling cascade with respect to the regularization parameter $ \epsilon$, for fixed $ τ$.

Citation: Luca Dieci, Timo Eirola, Cinzia Elia. Periodic orbits of planar discontinuous system under discretization. Discrete & Continuous Dynamical Systems - B, 2018, 23 (7) : 2743-2762. doi: 10.3934/dcdsb.2018103
References:
[1]

K. T. Alligood, T. D. Sauer and J. A. Yorke, Chaos, Springer-Verlag, New York, 1997. Google Scholar

[2]

W.-J. Beyn, On invariant closed curves for one-step methods, Numerische Mathematik, 51 (1987), 103-122. doi: 10.1007/BF01399697. Google Scholar

[3]

L. DieciC. Elia and D. Pi, Limit cycles for regularized discontinuous dynamical systems with a hyperplane of discontinuity, DCDS-B, 22 (2017), 3091-3112. doi: 10.3934/dcdsb.2017165. Google Scholar

[4]

L. Dieci and C. Elia, Periodic orbits for planar piecewise smooth dynamical systems with a line of discontinuity, Journal of Dynamics and Differential Equations, 26 (2104), 1049-1078. doi: 10.1007/s10884-014-9380-3. Google Scholar

[5]

L. Dieci and L. Lopez, A survey of Numerical Methods for IVPs of ODEs with Discontinuous right-hand side, Journal of Computational and Applied Mathematics, 236 (2012), 3967-3991. doi: 10.1016/j.cam.2012.02.011. Google Scholar

[6]

T. Eirola, Invariant curves of one-step methods, BIT, 28 (1988), 113-122. doi: 10.1007/BF01934699. Google Scholar

[7]

J. Sotomayor and A. L. Machado, Structurally stable discontinuous vector fields on the plane, Qual.Theory of Dynamical Systems, 3 (2002), 227-250. doi: 10.1007/BF02969339. Google Scholar

[8]

J. Sotomayor and M. A. Teixeira, Regularization of discontinuous vector fields, International Conference on Differential Equations, Lisboa, (1998), 207-223. Google Scholar

[9]

A. Stuart and A. R. Humphries, Dynamical Systems and Numerical Analysis, Cambridge University Press, 1996. Google Scholar

show all references

References:
[1]

K. T. Alligood, T. D. Sauer and J. A. Yorke, Chaos, Springer-Verlag, New York, 1997. Google Scholar

[2]

W.-J. Beyn, On invariant closed curves for one-step methods, Numerische Mathematik, 51 (1987), 103-122. doi: 10.1007/BF01399697. Google Scholar

[3]

L. DieciC. Elia and D. Pi, Limit cycles for regularized discontinuous dynamical systems with a hyperplane of discontinuity, DCDS-B, 22 (2017), 3091-3112. doi: 10.3934/dcdsb.2017165. Google Scholar

[4]

L. Dieci and C. Elia, Periodic orbits for planar piecewise smooth dynamical systems with a line of discontinuity, Journal of Dynamics and Differential Equations, 26 (2104), 1049-1078. doi: 10.1007/s10884-014-9380-3. Google Scholar

[5]

L. Dieci and L. Lopez, A survey of Numerical Methods for IVPs of ODEs with Discontinuous right-hand side, Journal of Computational and Applied Mathematics, 236 (2012), 3967-3991. doi: 10.1016/j.cam.2012.02.011. Google Scholar

[6]

T. Eirola, Invariant curves of one-step methods, BIT, 28 (1988), 113-122. doi: 10.1007/BF01934699. Google Scholar

[7]

J. Sotomayor and A. L. Machado, Structurally stable discontinuous vector fields on the plane, Qual.Theory of Dynamical Systems, 3 (2002), 227-250. doi: 10.1007/BF02969339. Google Scholar

[8]

J. Sotomayor and M. A. Teixeira, Regularization of discontinuous vector fields, International Conference on Differential Equations, Lisboa, (1998), 207-223. Google Scholar

[9]

A. Stuart and A. R. Humphries, Dynamical Systems and Numerical Analysis, Cambridge University Press, 1996. Google Scholar

Figure 1.  Euler trajectory on (1) and blow-up.
Figure 2.  Exchange mechanism of Euler trajectories on (1); few iterates on the left figure, and many iterates on the right figure.
Figure 3.  Example 7. Blow-up of the asymptotically stable periodic orbit of period $2N$ and unstable periodic orbit of period $N$ for $\epsilon = 0.0055$.
Figure 4.  Example 7. Plot of the periodic orbit obtained with Euler's method versus the solution obtained with $ \tt ode45$; $\epsilon = 0.0065$.
Figure 5.  In support of the proof of Claim 1. The red segment contains the band.
Figure 6.  In support of Lemma 15
Figure 7.  Example 18: Euler approximation for $\tau = 0.03$.
Table 1.  Period doubling bifurcation values for Example 7. $N = 512$.
$ \epsilon$ Period Ratio
0.00621151300 2
0.005097818578 4
0.00488819181 8 5.312749...
0.00482735428 16 3.4456818...
0.00481444430 32 4.7124418...
0.00481166749 64 4.6492126...
0.00481107261 128 4.66784898...
0.00481094519 256 4.668691...
$ \epsilon$ Period Ratio
0.00621151300 2
0.005097818578 4
0.00488819181 8 5.312749...
0.00482735428 16 3.4456818...
0.00481444430 32 4.7124418...
0.00481166749 64 4.6492126...
0.00481107261 128 4.66784898...
0.00481094519 256 4.668691...
[1]

Hany A. Hosham, Eman D Abou Elela. Discontinuous phenomena in bioreactor system. Discrete & Continuous Dynamical Systems - B, 2019, 24 (6) : 2955-2969. doi: 10.3934/dcdsb.2018294

[2]

Peter Giesl. Converse theorem on a global contraction metric for a periodic orbit. Discrete & Continuous Dynamical Systems - A, 2019, 39 (9) : 5339-5363. doi: 10.3934/dcds.2019218

[3]

Shimin Li, Jaume Llibre. On the limit cycles of planar discontinuous piecewise linear differential systems with a unique equilibrium. Discrete & Continuous Dynamical Systems - B, 2017, 22 (11) : 1-17. doi: 10.3934/dcdsb.2019111

[4]

Flavia Antonacci, Marco Degiovanni. On the Euler equation for minimal geodesics on Riemannian manifoldshaving discontinuous metrics. Discrete & Continuous Dynamical Systems - A, 2006, 15 (3) : 833-842. doi: 10.3934/dcds.2006.15.833

[5]

Samuel R. Kaplan, Mark Levi, Richard Montgomery. Making the moon reverse its orbit, or, stuttering in the planar three-body problem. Discrete & Continuous Dynamical Systems - B, 2008, 10 (2&3, September) : 569-595. doi: 10.3934/dcdsb.2008.10.569

[6]

Yoshifumi Aimoto, Takayasu Matsuo, Yuto Miyatake. A local discontinuous Galerkin method based on variational structure. Discrete & Continuous Dynamical Systems - S, 2015, 8 (5) : 817-832. doi: 10.3934/dcdss.2015.8.817

[7]

Dongsheng Yin, Min Tang, Shi Jin. The Gaussian beam method for the wigner equation with discontinuous potentials. Inverse Problems & Imaging, 2013, 7 (3) : 1051-1074. doi: 10.3934/ipi.2013.7.1051

[8]

Anete S. Cavalcanti. An existence proof of a symmetric periodic orbit in the octahedral six-body problem. Discrete & Continuous Dynamical Systems - A, 2017, 37 (4) : 1903-1922. doi: 10.3934/dcds.2017080

[9]

Peter Giesl, James McMichen. Determination of the basin of attraction of a periodic orbit in two dimensions using meshless collocation. Journal of Computational Dynamics, 2016, 3 (2) : 191-210. doi: 10.3934/jcd.2016010

[10]

Tatiane C. Batista, Juliano S. Gonschorowski, Fábio A. Tal. Density of the set of endomorphisms with a maximizing measure supported on a periodic orbit. Discrete & Continuous Dynamical Systems - A, 2015, 35 (8) : 3315-3326. doi: 10.3934/dcds.2015.35.3315

[11]

Xueting Tian, Shirou Wang, Xiaodong Wang. Intermediate Lyapunov exponents for systems with periodic orbit gluing property. Discrete & Continuous Dynamical Systems - A, 2019, 39 (2) : 1019-1032. doi: 10.3934/dcds.2019042

[12]

Morten Brøns. An iterative method for the canard explosion in general planar systems. Conference Publications, 2013, 2013 (special) : 77-83. doi: 10.3934/proc.2013.2013.77

[13]

Menita Carozza, Jan Kristensen, Antonia Passarelli di Napoli. On the validity of the Euler-Lagrange system. Communications on Pure & Applied Analysis, 2015, 14 (1) : 51-62. doi: 10.3934/cpaa.2015.14.51

[14]

Eugenii Shustin, Emilia Fridman, Leonid Fridman. Oscillations in a second-order discontinuous system with delay. Discrete & Continuous Dynamical Systems - A, 2003, 9 (2) : 339-358. doi: 10.3934/dcds.2003.9.339

[15]

Jiawei Dou, Lan-sun Chen, Kaitai Li. A monotone-iterative method for finding periodic solutions of an impulsive competition system on tumor-normal cell interaction. Discrete & Continuous Dynamical Systems - B, 2004, 4 (3) : 555-562. doi: 10.3934/dcdsb.2004.4.555

[16]

Peter Giesl. Necessary condition for the basin of attraction of a periodic orbit in non-smooth periodic systems. Discrete & Continuous Dynamical Systems - A, 2007, 18 (2&3) : 355-373. doi: 10.3934/dcds.2007.18.355

[17]

Xingwu Chen, Jaume Llibre, Weinian Zhang. Averaging approach to cyclicity of hopf bifurcation in planar linear-quadratic polynomial discontinuous differential systems. Discrete & Continuous Dynamical Systems - B, 2017, 22 (10) : 3953-3965. doi: 10.3934/dcdsb.2017203

[18]

Armando Majorana. A numerical model of the Boltzmann equation related to the discontinuous Galerkin method. Kinetic & Related Models, 2011, 4 (1) : 139-151. doi: 10.3934/krm.2011.4.139

[19]

Luca Dieci, Cinzia Elia. Smooth to discontinuous systems: A geometric and numerical method for slow-fast dynamics. Discrete & Continuous Dynamical Systems - B, 2018, 23 (7) : 2935-2950. doi: 10.3934/dcdsb.2018112

[20]

Chaoxu Pei, Mark Sussman, M. Yousuff Hussaini. A space-time discontinuous Galerkin spectral element method for the Stefan problem. Discrete & Continuous Dynamical Systems - B, 2018, 23 (9) : 3595-3622. doi: 10.3934/dcdsb.2017216

2018 Impact Factor: 1.008

Metrics

  • PDF downloads (47)
  • HTML views (304)
  • Cited by (0)

Other articles
by authors

[Back to Top]